This blog was updated on June 4, 2020.
If there's one thing IWP knows, it's medication. Every medication on the market will have some sort of a clinical side effect associated to it. Because a medication is altering the body's chemical stability, it is bound to cause at least one reaction within the body. The question is, though, was this a side effect or an adverse event?
What is a Side Effect?
A side effect is a documented therapeutic effect that occurs when treatment goes beyond the desired effect, or a problem occurs in addition to the desired therapeutic effect. Side effects are studied during clinical trials and drug development in order to weigh the benefits of the medication versus the risks. Fortunately, because these effects are studied and established by clinicians, many of them resolve on their own over several weeks.
For example, Percocet’s (oxycodone-acetaminophen) most common side effects are somnolence, fatigue, and difficulty concentrating. These side effects tend to decrease over time, as many patients do not experience any sort of somnolence after four weeks of use.
What is an Adverse Event?
An adverse event is an undocumented therapeutic/pharmacological event that is either unforeseen or a dangerous reaction to the medication. These types of events are not typically studied during drug development because they are unique to the dose, patient, and possible interaction. Adverse events are completely unpredictable and occur much less often than side effects.
Unfortunately, there is no way to know if a patient is going to experience an adverse event to a medication. Keeping track of the event and letting your physician and pharmacist know as soon as possible are the best ways to decrease the chances of it getting worse. The most common way to stop this type of event is discontinuing the medication that caused it.
Example of an adverse event: Two patients are taking medication Coumadin (Warfarin), both starting at 5mg. Patient A has a normal response of an increase in INR as expected. Patient B has no change in INR and develops a clot. Neither the physician or the pharmacist would expect a clot to form after giving a blood thinner; however, the patient may be overweight, genetically has more vitamin K, or be physiologically different than patient A, thus having an adverse event occur.
Here are the most important steps you should take when starting a new medication:
- Monitor both physical and behavioral responses to the medication.
- Report any changes you notice to your health care provider immediately; the sooner, the more likely it can be further prevented.
- Understand that a side effect typically goes away on its own and to listen to your health care provider when told to continue the medication until resolved.
- Having an open relationship with your pharmacist here at IWP to make sure all your concerns are handled properly
- Do not stop, alter, or increase the medication you are taking without consulting your health care provider first.